Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 112, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2012, 8:14 PM EDT for Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 8:14 PM EDT (00:14 UTC)
- Expired
- May 22, 2012, 8:56 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:20 PM EDT | HAIL 0.75 | 4 Wsw Martinsville City, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS51 KRNK 230014
SVRRNK
VAC089-143-690-230115-
/O.NEW.KRNK.SV.W.0112.120523T0014Z-120523T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 915 PM EDT.
* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HORSE PASTURE...OR NEAR RIDGEWAY...AND
MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
HORSE PASTURE...
MARTINSVILLE AIRPORT...
MARTINSVILLE CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3654 8000 3671 8009 3681 7987 3679 7976
3681 7974 3683 7967 3687 7963 3692 7963
3711 7921 3706 7920 3707 7916 3699 7911
3685 7914
TIME...MOT...LOC 0014Z 235DEG 4KT 3663 7993
$$
RAB1 follow-up statement
602
WWUS51 KRNK 230056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT TUE MAY 22 2012
VAC089-143-690-230105-
/O.CAN.KRNK.SV.W.0112.000000T0000Z-120523T0115Z/
PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
856 PM EDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
NORTHERN PITTSYLVANIA AND HENRY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
FOR ANOTHER HOUR OR SO. SOME WILL PRODUCE LOCALLY HEAVY RAIN AND
OCCASIONAL CLOUD-TO-GROUND LIGHTNING. HOWEVER...SEVERE WEATHER IS NO
LONGER EXPECTED WITH THIS ACTIVITY AT THIS TIME.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3654 8000 3671 8009 3681 7987 3679 7976
3681 7974 3683 7967 3687 7963 3692 7963
3711 7921 3706 7920 3707 7916 3699 7911
3685 7914
TIME...MOT...LOC 0055Z 235DEG 4KT 3666 7988
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:55 PM EDT, 19 minutes earlier.
Area forecast discussion, May 22, 7:55 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT TUE MAY 22 2012
.SYNOPSIS...
A COLD FRONT SLOWLY PUSHES EAST ACROSS THE AREA THROUGH TONIGHT...AND
THEN TO THE COAST BY LATE WEDNESDAY. SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 630 PM EDT TUESDAY...
MADE SOME ADJUSTMENTS TO POPS AND TEMPERATURES ACCORDING TO LATEST RADAR
TRENDS AND OBSERVATIONS.
AS OF 330 PM EDT TUESDAY...
MAIN THREAT CONTINUES WITH SLOW MOVING CONVECTION INTO THIS EVENING
AS STORMS DEVELOP ALONG THE RIDGES AND THEN ONLY SLOWLY PROPAGATE
N/NE IN CLUSTERS. APPEARS HEAVIEST RAINFALL WILL OCCUR ACROSS THE
FAR WEST EARLY ON BUT LIKELY DEVELOP EAST VIA OUTFLOW INTO BETTER
INSTABILITY WHICH REMAINS ALIGNED ACROSS THE CENTRAL CWA. HOWEVER
THIS REGION WAS WORKED OVER TO SOME DEGREE SINCE YDA SO BETTER
COVERAGE MAY END UP ACROSS THE SE THIS EVENING. SEVERE THREAT LOOKS
TO BE MORE OF THE PULSE/MICROBURST TYPE AS SUGGESTED BY HIGH WINDEX
VALUES BUT LIMITED BY THE CAP ALOFT OFF SOUNDINGS. THEREFORE WILL
KEEP LIKELY/CAT POPS GOING MOUNTAINS WHERE THE FLOOD WATCH WILL BE
MAINTAINED FOR NOW UNTIL MIDNIGHT AND EDGE SOME HIGHER LIKELY POPS
OUT TO THE SE WHERE COVERAGE MAY EVENTUALLY DEVELOPING IN FROM THE
SOUTH BY THIS EVENING. OTRW WILL SLOWLY DECREASE COVERAGE LATER THIS
EVENING GIVEN LOSS OF HEATING BUT CONTINUE SOME POPS OVERNIGHT WITH
THE UPPER LOW JUST SOUTH AND THE OLD FRONT LINGERING ALONG THE BLUE
RIDGE. MOIST CONDITIONS WITH SOME BREAKS SHOULD AGAIN LEAD TO
PATCHY/AREAS OF FOG SO INCLUDED LATE. LOWS AGAIN SIMILAR TO THE LAST
COUPLE OF NIGHTS...MAINLY 55-62.
UPPER LOW AND THE ASSOCIATED 5H COLD POOL WILL PASS JUST SE OF THE
AREA ON WED WHILE ENHANCING THE LOW LEVEL SE FLOW INTO JUICY MOISTURE
ALREADY IN PLACE. MODELS HOWEVER DIFFER ON PLACEMENT OF BEST LIFT
WITH SOME FOCUSED ALONG THE BLUE RIDGE AND OTHERS IN MORE OF A
BANDED NATURE ACROSS THE NORTH AND WEST AROUND THE UPPER LOW. ALSO
CONCERN ABOUT SEEING MORE CLOUDS LINGER LONGER ON THE NORTH SIDE OF
THE UPPER SYSTEM SIMILAR TO WHAT HAPPENED TO OUR SW TODAY PER THE
LATEST COOLER NAM. SINCE THE GFS/LOCAL WRF APPEAR BEST WITH MORE OF
A CONVEYOR BELT A BIT FARTHER NORTH AND LOW LEVEL CONVERGENCE OUT
WEST WILL FOLLOW CLOSER TO THESE SOLUTIONS AT THIS POINT. THIS WOULD
SUGGEST MORE HEAVY RAIN POTENTIAL NORTH HALF AS STEERING ALOFT STILL
WEAK AND LOWER POPS SOUTH/SW IN AN AREA OF LESS UPPER DIFFLUENCE
NEARER THE UPPER LOW. DEGREE OF HEATING/INSTABILITY WILL ULTIMATELY
DRIVE THE CONVECTIVE COVERAGE BUT MAY AGAIN NEED ANOTHER WATCH BLUE
RIDGE/NORTH WHERE MORE TRAINING BANDS APPEAR POSSIBLE. SINCE NOT AS
CLEAR CUT AS TODAY AND GUIDANCE SHOWING LESS POP/QPF WILL KEEP
LIKELY TO CHANCE POPS GOING AND MENTION HEAVY RAIN AGAIN IN THE HWO.
MOS TEMPS AGAIN SHOWING QUITE A SPREAD FOR HIGHS AND BASICALLY GOING
WITH A COMP PENDING AMOUNT OF SUNSHINE WHICH IF MORE COULD PUSH THE
EAST ABOVE 80...OTRW MAINLY 70S ELSW FOR NOW.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EST TUESDAY...
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH GRADUALLY WEDNESDAY
EVENING AS DAYTIME HEATING ENDS...BUT EXPECT ISOLATED SHOWER
ACTIVITY TO CONTINUE THROUGH THE EARLY MORNING HOURS OF THURSDAY AS
THE UPPER LEVEL CUTOFF LOW REMAINS PARKED OVER OUR REGION. CONTINUED
SOUTHERLY FLOW...AS WELL AS DEBRIS CLOUD COVER...WILL HELP KEEP OUR
OVERNIGHT TEMPERATURES ON THE MILD SIDE...WITH UPPER 50S EXPECTED
ACROSS THE MOUNTAINS...AND LOW 60S ACROSS THE PIEDMONTS.
THE WEATHER PATTERN DOES NOT CHANGE MUCH FOR THURSDAY...ALTHOUGH THE
UPPER LOW BEGINS TO GRADUALLY OPEN UP DURING THE MORNING AND SHIFT
NORTHEAST. REGARDLESS...WILL SEE ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOP BY LATE MORNING...WITH GREATER CHANCES
ACROSS THE MOUNTAINS. UPPER LEVEL WINDS WILL REMAIN LIGHT ACROSS OUR
AREA...WHICH WILL RESULT IN VERY SLOW MOVING STORMS...CAPABLE OF
PRODUCING PROLONGED PERIODS OF HEAVY RAIN. A FEW OF THESE STORMS MAY
PULSE UP TO SEVERE INTENSITY FOR BRIEF PERIODS OF TIME...PRODUCING
LARGE HAIL AND GUSTY WINDS...BEFORE QUICKLY WEAKENING AGAIN.
FOR FRIDAY...THE UPPER LEVEL TROUGH WILL SLIDE NORTHEAST OF OUR
AREA...AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO EDGE
NORTH FROM THE CENTRAL GULF COAST REGION. AS SUCH...WILL STILL SEE
SHOWERS AND THUNDERSTORMS DEVELOP DURING THE AFTERNOON...BUT DO NOT
EXPECT THEM TO BE AS WIDESPREAD ACROSS OUR AREA. AFTERNOON
TEMPERATURES WILL ALSO BE A LITTLE WARMER AS THE UPPER RIDGE DRAWS
NEAR...WITH HIGHS REACHING INTO THE UPPER 70S WEST TO THE MID 80S
EAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...
LOOKING INTO SATURDAY...WILL SEE ANOTHER ROUND OF WIDELY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS...AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES...BEFORE STALLING OUT ACROSS THE OHIO RIVER VALLEY...AND
EVENTUALLY LIFTING BACK TO THE NORTH. ANY SHOWER AND THUNDERSTORM
ACTIVITY WILL DIMINISH QUICKLY WITH SUNSET AND THE END OF DAYTIME
HEATING.
THROUGH THE REMAINDER OF THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL TAKE OVER OUR
WEATHER PATTERN...RESULTING IN VERY SUMMER LIKE TEMPERATURES. WE CAN
EXPECT AFTERNOON TEMPERATURES TO RANGE FROM THE UPPER 70S AND LOW
80S ACROSS THE MOUNTAINS...TO THE MID 80S TO NEAR 90 DEGREES ACROSS
THE PIEDMONTS. WITH THE UPPER LEVEL RIDGE SITUATED ALONG THE OHIO
RIVER VALLEY INTO OUR AREA...TEMPERATURES ALOFT WILL REMAIN WARM
ENOUGH TO KEEP AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ISOLATED
ACROSS OUR AREA.
BEGINNING TUESDAY...THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN...AND
SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ACROSS
OUR AREA AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. WITH THE
INCREASED CLOUD COVER AND SHOWER ACTIVITY...AFTERNOON TEMPERATURES
WILL BE COOLER...AND MUCH CLOSER TO NORMAL.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 745 PM EDT TUESDAY...
SCATTERED MVFR CONVECTION WITH LOCAL IFR CONDITIONS THIS EVENING
WILL DIMINISH SLOWLY TONIGHT WITH THE LOSS OF SOLAR HEATING.
AREAS OF FOG MAY DEVELOP WHERE THUNDERSTORMS FORMED. AGAIN WILL
BE A NIGHT SIMILAR TO LAST NIGHT WHERE CIGS/VSBYS COULD FLUCTUATE
BETWEEN LIFR TO VFR AT TIMES...SO WENT TOWARD MIDDLE ROUTE OF
IFR...MAINLY WITH FOG INSTEAD OF LOWER CIGS. ANY LOCATION THAT
DOES SEE HEAVY RAIN COULD DROP INTO LIFR AFTER MIDNIGHT AND NOT
SEE MUCH IMPROVEMENT UNTIL MID MORNING WEDNESDAY.
SCATTERD SHOWERS AND THUNDERSTORMS WILL DEVELOP WEDNESDAY
WITH THE BEST COVERAGE OF STORMS SHIFTING NORTH OF A LINE FROM BLF-
LYH. MAINLY VFR AFTER MORNING FOG/LOWER CLOUDS EXCEPT IN HEAVIER
TSRA.
LOOKING AT THE PATTERN SHIFTING TOWARD THE END OF THE WEEK...AND
UNTIL FRIDAY SHOULD SEE NIGHTTIME THREAT OF LOWER CIGS/FOG AND
DAYTIME THUNDER. BY FRIDAY WILL SEE HIGH PRESSURE WORKING IN TO
BRING VFR WX...AND TEMPERATURES HEAT UP. NIGHLTY FOG IN THE
VALLEYS BCB/LWB A GOOD POSSIBILITY GIVEN THE GROUND SHOULD BE
MOIST...WITH LITTLE WIND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-022>024.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...JH/PW
NEAR TERM...JH/KK
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/KKHazardous weather outlook, May 22, 2:52 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT TUE MAY 22 2012 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-231900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 252 PM EDT TUE MAY 22 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...SOME THUNDERSTORMS COULD PRODUCE STRONG WINDS AND HAIL INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE POTENTIAL EXISTS FOR MORE HEAVY RAIN PRODUCING THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1 INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE. NCZ003>006-019-020-VAZ032>035-043>047-058-059-231900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 252 PM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY BRING HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND ISOLATED STRONG WINDS OR HAIL INTO THIS EVENING. LOCALIZED FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVIER RAINFALL ON MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAIN PRODUCING THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING. LOCALIZED FLOODING IS POSSIBLE ALONG WITH SOME HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1 INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE.
In the hours before
Local storm report, May 22, 6:17 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 6 NNE BLUEFIELD 37.34N 81.18W
05/22/2012 MERCER WV 911 CALL CENTER
SANDLICK ROAD CLOSED DUE TO WATER OVER ROAD AND
MUDSLIDES.
&&
FISHERSpecial weather statement, May 22, 6:38 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT TUE MAY 22 2012
VAZ045-046-222330-
APPOMATTOX VA-CAMPBELL VA-
638 PM EDT TUE MAY 22 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...
AT 634 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ENTERING
THE NORTHERN PART OF CAMPBELL AND APPOMATTOX COUNTIES FROM JUST
SOUTH OF LYNCHBURG...TO STONEWALL...TO TOWER HILL...MOVING SOUTH AT
5 MPH.
THIS STORM WILL BE NEAR SPRING MILLS AROUND 725 PM AND STONEWALL
AROUND 730 PM.
LAT...LON 3725 7868 3722 7873 3723 7878 3720 7881
3718 7936 3739 7923 3745 7926 3746 7919
3740 7912 3739 7907 3742 7907 3743 7902
3749 7894 3751 7895 3750 7893 3754 7880
3743 7868 3742 7864 3734 7859
RABSpecial weather statement, May 22, 6:55 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE MAY 22 2012
NCZ006-222345-
CASWELL NC-
655 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...
AT 651 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM QUICK TO
CAMP SPRINGS...MOVING EAST AT 5 MPH.
THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.
THESE STORMS WILL BE NEAR PELHAM AROUND 720 PM...BETHEL AROUND 730 PM
AND JERICHO AROUND 745 PM.
LAT...LON 3625 7947 3625 7953 3638 7953 3638 7952
3651 7951 3654 7930 3654 7914 3625 7915
3624 7916 3624 7946
RABSpecial weather statement, May 22, 7:11 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE MAY 22 2012
NCZ003-020-230015-
SURRY NC-YADKIN NC-
711 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL AFFECT SURRY AND YADKIN COUNTIES...
AT 708 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN
SURRY AND CENTRAL YADKIN COUNTIES FROM LONE HICKORY...TO
BURLINGTON...TO DOBSON...MOVING NORTHEAST AT 5 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. EXPECT FREQUENT CLOUD
TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR YADKINVILLE AROUND 725 PM...SHACKTOWN AROUND
750 PM AND NEBO AROUND 815 PM.
LAT...LON 3605 8079 3606 8082 3656 8075 3655 8044
3633 8045 3611 8047 3611 8049 3609 8051
3604 8050
RABSpecial weather statement, May 22, 7:18 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT TUE MAY 22 2012
NCZ005-VAZ043-044-230015-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
718 PM EDT TUE MAY 22 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN
HENRY...PITTSYLVANIA...AND ROCKINGHAM COUNTIES...
AT 712 PM EDT...A DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDED
FROM RIDGEWAY...TO CASCADE...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DRAPER AROUND 725 PM...CHATMOSS AROUND 735
PM...CASCADE AROUND 740 PM...AXTON AROUND 750 PM...LEATHERWOOD AROUND
800 PM AND SWANSONVILLE AROUND 815 PM.
LAT...LON 3655 7991 3679 7982 3680 7977 3679 7976
3681 7974 3683 7967 3685 7965 3690 7962
3671 7918 3667 7919 3645 7984
RABLocal storm report, May 22, 8:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD BLUEFIELD 37.24N 81.27W
05/22/2012 TAZEWELL VA EMERGENCY MNGR
MULTIPLE ROADS CLOSED DUE TO FLOODING.
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:40 PM EDT | Areal Flood Advisory | RNK | Charlotte | 3 hr |
| May 22, 9:14 PM EDT | Flash Flood Warning | RNK | Charlotte | 3 hr |
| May 22, 10:37 PM EDT | Special Weather Statement | RNK | City of Martinsville | 53 min |
| May 22, 10:42 PM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| May 22, 11:09 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| May 23, 4:16 AM EDT | Special Weather Statement | RNK | Halifax | 59 min |
| May 23, 10:51 AM EDT | Special Weather Statement | RNK | Rockbridge | 54 min |
| May 23, 6:14 PM EDT | Special Weather Statement | RNK | Buckingham | 46 min |
| May 23, 6:49 PM EDT | Special Weather Statement | RNK | Appomattox | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.